Alert archive / Florida / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Jacksonville, FL
NWS Jacksonville, FL issued this flash flood warning at Mar 9, 2003, 9:57 AM EST for Baker County, Union County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2003, 9:57 AM EST (14:57 UTC)
- Expired
- Mar 9, 2003, 1:00 PM EST
- In force
- 3 hr
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Baker County, FL, Union County, FL
The radar
The Jacksonville radar (KJAX), 56 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 3.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KJAX 091457
FFWJAX
FLC003-125-091800-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
957 AM EST SUN MAR 9 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BAKER COUNTY IN NORTHEAST FLORIDA
UNION COUNTY IN NORTHERN FLORIDA
* UNTIL 100 PM EST
* AT 955 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TORRENTIAL RAIN MOVING INTO THESE COUNTIES. RAINFALL RATES OF
2 TO 3 INCHES PER HOUR ARE LIKELY IN THE WARNED AREA. THIS WILL
BE IN ADDITION TO THE ESTIMATED 2 TO 3 INCHES THAT HAS OCCURRED IN
THE PAST THREE HOURS.
* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
LAT...LON 3016 8206 2999 8230 3000 8252 3012 8243
3058 8244 3056 8223 3049 8220 3041 8221
3036 8216 3035 8206
$$
PETERSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 9:45 AM EST, 12 minutes earlier.
Area forecast discussion, Mar 9, 9:45 AM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST SUN MAR 9 2003
UPDATE...EXPAND FLOOD WATCH A LITTLE FURTHER SOUTH OF I-10 IN
FLORIDA BASED ON LATEST RADAR TRENDS.
PUBLIC...ANOTHER LARGE BATCH OF RAIN WITH EMDEDDED STRONG TSTMS
BEARING DOWN ON CWA. WL CONT FLOOD WATCH THRU THE DAY. WL ALLOW
DENSE FOG ADVISORY TO EXPIRE AT 9 AM...AS VSBYS AT OCF HAVE BEGUN TO
IMPV AND IT SHOULD BE ABOVE 1/4SM AT MOST LOCATIONS AFTER 9AM. WL
UPDT ZFP THEN. WL HAVE TO WATCH OHP/THP ESTIMATES FROM THE RADAR AS
AREAS IN THE SUWANNEE RIVER VLY MAY REQUIRE FLOOD WARNINGS IN A
COUPLE OF HOURS IF ANOTHER 2 TO 3 INCHES OF RAIN FALLS.
MARINE...WINDS WL BE ALL OVER THE COMPASS THIS AM...ARND 10 KTS OR
LESS...BUT AFTER SFC WAVE GOES THRU THIS AFTN...A NLY SURGE MAY
OCCUR LATE IN THE DAY WITH WINDS ARND 15-20 KTS...WL NEED TO WATCH
FOR THIS AND ADJUST FCST ACCORDINGLY.
FIRE WX...NO CONCERNS.
RIVER FLOODING...WL BE WORKING CLOSELY WITH SERFC AS RIVER LEVELS
MAY BE HEADING FROM THE MINOR INTO THE MODERATE FLOODING CATEGORIES
WITH ALL THE RAIN.
.JAX...
FL...FLOOD WATCH ALL ZONES THRU 5 PM...EXCEPT MARION...FLAGER AND
PUTNAM.
GA...FLOOD WATCH ALL ZONES THRU 5 PM.
HESS/PETERSON/KERNS
************ PREVIOUS EARLY MORNING DISCUSSIONS BELOW ********
HAVE ISSUED FLOOD ADVISORY FOR HAMILTON AND SUWANNEE COUNTIES
THROUGH 9 AM.
HAVE ISSUED DENSE FOG ADVISORY FOR ALACHUA...MARION...PUTNAM...
ST. JOHNS AND FLAGLER COUNTIES THROUGH 9 AM.
.JAX...
FL...FLOOD WATCH ZONES FLZ020>025.
DENSE FOG ADVISORY FLZ033-036>038-040 THRU 9 AM.
FLOOD ADVISORY FOR FLZ020-021 THRU 9 AM.
GA...FLOOD WATCH ZONES GAZ132>136...GAZ149>154...GAZ162>166.
PUBLIC...SANDRIK
MARINE/AVIATION...ZAPPE
----------------------------------------------------------------
EARLY MORNING DISCUSSION...
MODELS IN VERY GOOD AGREEMENT THIS MORNING WITH GFS GENERALLY THE
PREFERRED MODEL. WILL MERGE MESO-ETA WIND FIELD INTO THE GRIDS THIS
MORNING TO TAKE ADVANTAGE OF BETTER DELINEATION OF A COASTAL TROUGH
FEATURE DEVELOPING BY TUESDAY.
TODAY...WARM FRONT MOVING NORTH ACROSS THE FORECAST AREA (FA) WITH
AN APPROACHING UPPER LEVEL IMPULSE/LEFT EXIT REGION OF UPPER JET
SHOULD WILL RESULT IN WIDESPREAD CONVECTION NORTH OF INTERSTATE 10
THIS MORNING. AS THE IMPULSE BEGINS TO TRANSIT THE REGION THE
CONVECTION/FRONTAL SYSTEM WILL BE DRIVEN SOUTHEAST ACROSS THE FA
THIS AFTERNOON. UNIDIRECTIONAL LOW LEVEL FLOW WITH SOME SPEED SHEAR
SUFFICIENT TO SUSTAIN SOME STORM ORGANIZATION. HOWEVER...STABILITY
SHOULD BE LIMITED WITH MARGINAL CONDITIONS FOR SEVERE WX. WILL
MENTION STRONG THUNDERSTORMS POSSIBLE WITH ISOLATED LARGE HAIL EVENTS
POSSIBLE. REFER TO THE SPC DAY ONE OUTLOOK FOR FURTHER DETAILS.
TONIGHT...AS THE FRONT CONTINUES TO PUSH SOUTHEAST WELL SEE MOST OF
THE PRECIP EXITING SOUTHEAST GEORGIA. WILL GO WITH SLIGHT CHANCE
(20%) FOR MOST OF NORTH FLORIDA...EXCEPT CHANCE (30-40%) OF SOUTHEAST
OF A LINE FROM ST AUGUSTINE TO NEWBERRY. ALL PRECIP CLEARS OUT OF THE
FA AROUND MIDNIGHT.
MONDAY THROUGH TUESDAY...NORTHEASTERLY SURGE BEGINS TO PUSH SOUTHWARD
ACROSS THE COASTAL WATERS AS HIGH PRESSURE BUILDS TO OUR NORTH AND
WEST. WILL INCREASE COASTAL/OFFSHORE CLOUDINESS A TAD IN RESPONSE TO
THIS SURGE BUT NO PRECIPITATION EXPECTED. INLAND LOOKING CLEAR
TO PARTLY CLOUDY WITH GOOD DRYING POTENTIAL.
EXTENDED...WILL ADJUST EXTENDED GRIDS WHEN THE EXTENDED PORTION OF
GFS (MRF) COMES OUT. OVERALL EXTENDED LOOKING GOOD WITH NEAR CLIMO
CONDITIONS THIS WEEK.
MARINE...NO HEADLINES EXPECTED FOR THIS PACKAGE. NEXT MARINE FEATURE
WILL BE THE SURGE EARLY THIS WEEK...WHICH MAY REQUIRE SMALL CRAFT
EXERCISE CAUTION FOR OUR NORTHERN WATERS.
FCSTID = 5
AMG 69 51 69 48 / 90 0 0 0
SSI 68 51 66 48 / 100 10 0 0
JAX 73 54 69 52 / 100 20 0 0
SGJ 73 57 71 55 / 80 20 0 0
GNV 76 57 76 52 / 80 20 0 0
OCF 79 59 77 53 / 70 30 0 0Hazardous weather outlook, Mar 9, 5:00 AM EST, 4 hours 57 minutes before
FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-091700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 500 AM EST SUN MAR 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...FLOOD WATCH FOR SOUTHEAST GEORGIA AND EXTREME NORTH FLORIDA... ...STRONG THUNDERSTORMS POSSIBLE... GENERAL RAINFALL AMOUNTS OF ONE INCH ARE EXPECTED WITH ISOLATED HIGHER AMOUNTS UP TO THREE INCHES ARE POSSIBLE TODAY. THIS MAY FURTHER AGGRAVATE THE ONGOING RIVER FLOODING. ADDITIONALLY... LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS WILL ALSO BE POSSIBLE MAINLY FOR AREAS NORTH OF INTERSTATE 10. A FEW STORMS MAY BECOME STRONG TODAY. HAIL TO ONE HALF INCH...WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE LIKELY WITH TODAYS STORMS. OTHERWISE... NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... RIVER FLOODING WILL CONTINUE INTO MID-WEEK. OTHERWISE... NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FOR STRONGER STORMS. ADDITIONALLY...SPOTTERS ARE REQUESTED TO REPORT SIGNIFICANT FLOODING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SANDRIK
In the hours before
Special weather statement, Mar 9, 4:13 AM EST, 5 hours 44 minutes before
FLZ020>022-091000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 413 AM EST SUN MAR 9 2003 ...STRONG THUNDERSTORMS WILL IMPACT HAMILTON...NORTHERN SUWANNEE AND NORTHERN COLUMBIA COUNTIES THROUGH 5 AM EST... AT 413 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF JASPER TO 6 MILES SOUTHWEST OF LIVE OAK...MOVING EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JASPER...SUWANNEE SPRINGS...LIVE OAK...HOUSTON... WELLBORN...WHITE SPRINGS...SUWANNEE VALLEY AND WINFIELD THROUGH 500 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS TO 40 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ZAPPE
Special weather statement, Mar 9, 5:05 AM EST, 4 hours 52 minutes before
FLZ023-091100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 505 AM EST SUN MAR 9 2003 ...STRONG THUNDERSTORM WITH FREQUENT LIGHTNING MOVING INTO BAKER COUNTY... THROUGH 6 AM...A STRONG THUNDERSTORM WILL MOVE EAST ACROSS BAKER COUNTY WITH FREQUENT LIGHTNING AND HEAVY RAINFALL. VISIBILITY ON INTERSTATE 10 WILL BE SEVERELY REDUCED IN HEAVY RAIN. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SANDRIK
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 9:22 AM EST | Flash Flood Warning | JAX | Columbia, Suwannee | 3 hr |
| Mar 9, 12:04 PM EST | Severe Thunderstorm Warning | JAX | Putnam | 41 min |
| Mar 9, 12:14 PM EST | Severe Thunderstorm Warning | JAX | Flagler | 46 min |
Nearby
Flash Flood Warnings in Florida, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.